Texas, 2016

Heat in Texas, August 24, 2016

August 24, 2016 · NWS SHV · 3 events in 3 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid 90s to near 100 degrees. Dewpoint temperatures were in the middle 70s to upper 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 10:49 AM CST, 11 minutes earlier.

Area forecast discussion, Aug 24, 10:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1149 AM CDT WED AUG 24 2016

.AVIATION...
Cu field should continue expanding to encompass all terminal
locations later today but convection if any should be isolated and
therefore will warrant no mention in the terminal package. Cu
field will dissipate by early evening with only thin cirrus
expected to increase from the south overnight.

Model cross sections do not support the development of
VLIFR/LIFR/IFR ceilings overnight towards sunrise this morning but
for this TAF package...went with persistence which suggest the
possibility of these ceilings across our NE TX terminal locations
in the 08-14z timeframe. Also stuck with persistence concerning
vsbys with at least mvfr vsbys across a few terminals early Thu
morning with the possibility of 1/4SM at the LFK terminal in the
08-12z timeframe.

Otherwise...expect any low ceilings after sunrise on Thu to
quickly scatter our with broken high ceilings areawide.

13

&&

.PREV DISCUSSION... /issued 1048 AM CDT WED AUG 24 2016/

DISCUSSION...
Fog has lifted, but low clouds have been somewhat slow to
scatter across East Texas south of Interstate 20. Elsewhere,
mostly clear skies and abundant sunshine have allowed
temperatures to rapidly warm into the mid to upper 80s,
especially across Northern Louisiana. High temperatures for today
were raised a couple of degrees, especially across the eastern
half of the forecast area. Model guidance continues to mix
dewpoints out too much, so dewpoint were also raised. These edits
did not warrant any modifications to the Heat Advisory.

Updated text products have been sent.

/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  92  75 /  20  10  40  20
MLU  95  76  93  75 /  20  10  50  20
DEQ  92  72  92  74 /  10  10  30  10
TXK  92  75  92  74 /  10  10  40  20
ELD  94  74  92  74 /  20  10  50  20
TYR  91  74  91  74 /  10  10  30  10
GGG  93  75  91  74 /  10  10  40  20
LFK  93  75  91  75 /  20  10  40  20

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for ARZ073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ153-166-167.

&&

09/13
Hazardous weather outlook, Aug 24, 5:11 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 AM CDT WED AUG 24 2016

ARZ071>073-LAZ001>006-010>014-017>022-TXZ126-138-150>153-165>167-
251115-
LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-
WINN-GRANT-CALDWELL-LA SALLE-MARION-HARRISON-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
611 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN ARKANSAS
FOR ALL OF NORTHERN LOUISIANA AND FOR PORTIONS OF EASTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. ANY STRONG STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY DOWNPOURS AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND BECOME
EVEN MORE WIDESPREAD FOR FRIDAY AND SATURDAY AS A WEAK FRONTAL
BOUNDARY APPROACHES THE ARKLATEX. TEMPERATURES WILL LINGER IN THE
LOWER 90S WITH THE HIGH HUMIDITY MAKING AFTERNOON HEAT INDEX
VALUES REMAIN NEAR 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR
RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.

ARZ050-051-059>061-070-OKZ077-TXZ096-097-108>112-124-125-136-137-
149-251115-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-SMITH-
GREGG-CHEROKEE-
611 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ARKANSAS...FOR SOUTHEAST OKLAHOMA AND MUCH OF NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ASIDE FROM A RETURN
OF AFTERNOON HEAT INDEX VALUES TO NEAR 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY AS A COLD FRONTAL BOUNDARY APPROACHES THE FOUR STATE
AREA. THIS WILL AT LEAST BRING MORE CLOUDS...WHICH WILL HELP TO
STAVE OFF THE NORMAL AUGUST HEAT OVER THE WEEKEND AND EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR
RADIO OPERATORS WILL NOT BE NEEDED THROUGH TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Shelby

When
August 24, 11:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 24, 11:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 24, 11:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648949, 648950, 648951.